Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 9, 2006, 3:50 PM CST for 4 counties in Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2006, 3:50 PM CST (21:50 UTC)
- Expired
- Mar 9, 2006, 4:45 PM CST
- In force
- 55 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 2:40 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:19 PM CST, 31 minutes earlier.
Area forecast discussion, Mar 9, 3:19 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CST THU MAR 9 2006
.SYNOPSIS...
UPPER LEVEL NEG TILT TROF AXIS ORIENTED FROM N TX INTO SE TX WITH 988MB
SFC LOW CENTERED OVER SRN MO AT 2000Z. SFC COLD FRONT IS LOCATED
FURTHER NW...ACROSS N AR AND OK. SFC WARM FRONT EXTENDS S ACROSS
WRN TN/AL. DEWPTS IN UPPER 50S MOVING INTO N NW AL IN THE WARM
SECTOR. SQUALL LINE EXTENDING FROM JUST W OF KMSL TO KLFT IS
MARCHING EWD TWD THE AREA. IN THIS LINE...THERE HAVE BEEN EMBEDDED
BOW ECHOES/LEWPS AS IT MOVED ACROSS MS. THIS HAS RESULTED IN
SEVERAL WIND DAMAGE REPORTS ACROSS AR..W TN...N MS EARLIER TODAY.
.SHORT TERM...(TONIGHT THROUGH SUNDAY)...
MAIN CONCERN TONIGHT WILL BE THE EFFECTS OF SQUALL LINE AS IT
MOVES ACROSS TN VALLEY. INSTABILITY HAS BEEN LIMITED ACROSS TN
VALLEY THIS AFTERNOON...CAPE VALUES REMAIN BELOW 100 J/KG. 18Z
AREA SOUNDINGS SHOW VERY STRONG SPEAD SHEAR IN LOW LEVELS...0-3KM
HELICITY ARND 220M2/S2...BUT NOT MUCH VEERING WITHIN THIS LAYER.
LOW LEVEL LAPSE RATES HAVE BECOME DRY ADIAB AND THUS RATHER STEEP.
THIS IS VERY FAVORABLE FOR MOMENTUM TRANSPORT TWD SFC...THAT IS
COMMON WITH NEG TILT TROF. SINCE LOW LEVELS DO NOT APPEAR VERY
FAVORABLE FOR TORNADIC ACTIVITY...BELIEVE THE MAIN THREAT FOR TONIGHT
ACROSS CWA WILL BE DAMAGING WINDS. THUS CWA WILL REMAIN UNDER A
SVR WATCH THIS EVENING.
LINE SHOULD QUICKLY MOVE E ACROSS AREA...HSV ARND 0-1Z...EXIT NE
AL BEFORE MIDNIGHT. SOME STRATIFORM PRECIP WILL LIKELY LINGER BEHIND
THE MAIN CONVECTIVE LINE.
LOW LEVEL WINDS WILL REMAIN STRONG AHEAD OF SQUALL LINE...COULD
GET SOME NON CONVECTIVE GUSTS TO 40 MPH...ESPECIALLY IN HIGHER
ELEVATIONS. WINDS SHOULD QUICKLY DECREASE AFTER SQUALL LINE
PASSES. THUS WILL KEEP WIND ADVISORY GOING THROUGH MIDNIGHT.
PRECIP WILL EXIT THE AREA AFTER MIDNIGHT...BUT DO NOT BELIEVE SFC
COLD FRONT MAKES IT THIS FAR S. SQUALL LINE WILL HAVE STABILIZED
THE ATMOS...KEEPING TOMORROW DRY. FRONT STALLS JUST NW OF TN
VALLEY ON FRIDAY...KEEPING AREA IN SRLY FLOW AND GULF OPEN FOR
BUSINESS. UPPER S/W EJECTS FROM BASE OF L/W TROF AND MOVES INTO
PLAINS FRI NIGHT. GFS AND NAM HAVE DIFFERING SOLN TO JUST WHAT
WILL OCCUR THIS WEEKEND. THIS IS DUE TO PLACEMENT OF STALLED FRONT.
WILL SIDE WITH DRIER NAM WHICH PLACES FRONT FURTHER N...AS
EXPECTED.
FRONT MOVES FURTHER N FRIDAY NIGHT ALLOWING DEEPER GULF MOISTURE TO
ENTER THE REGION ON SAT. MAY HAVE SOME TSTM DEVELOP SOMEWHERE ACROSS
THE AREA FRI NIGHT...SAT AND SUN AS A RESULT.
.LONG TERM...(MONDAY THROUGH THURSDAY)...
GUIDANCE BEING RATHER CONSISTENT WITH L/W TROF MOVING INTO CENTRAL
US MONDAY AND PUSHING A COLD FRONT ACROSS MS RIVER VALLEY ON MONDAY.
STRONG LOW LEVEL WINDS...GOOD DIFFLUENCE ALOFT AND DEWPTS NEAR 60
WILL BE IN PLACE ACROSS THE AREA AS THIS FRONT APPROACHES. SO
POSSIBLY WILL GET SOME TSTMS DEVELOP AHEAD OF FRONT ACROSS MS/AL/TN
MON AFTERNOON.
UPPER TROF NEARS AND BECOMES LESS POS TILTED...INCR SHEAR ACROSS THE
REGION. SO MAY SEE ANOTHER LINE OF TSTMS FORM ALONG THE COLD FRONT
AND MOVE ACROSS SE US MON NIGHT. FEELING A LITTE MORE CONFIDENT
ABOUT THE COLD FRONT MAKING IT ACROSS THE TN VALLEY MON NIGHT.
RAIN MAY LINGER THROUGH TUE MORN...UNTIL UPPER TROF AXIS SWINGS
THROUGH. SFC HIGH MOVES INTO SE ON WED AND GRADUALLY MOVES
E...ALLOWING WINDS TO BECOME MORE SRLY AGAIN ON THU. THUS APPEARS
A DRY MIDDLE OF THE WEEK MAY BE IN STORE FOR TN VALLEY.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 52 74 56 76 / 100 10 20 40
SHOALS 50 74 57 76 / 100 10 20 40
CULLMAN 51 75 57 78 / 100 10 20 40
FAYETTEVILLE 50 72 54 75 / 100 10 20 40
FORT PAYNE 51 73 55 76 / 100 10 20 40
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
AND MORGAN.
TN...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...AND MOORE.
&&
PGHazardous weather outlook, Mar 9, 2:55 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 255 PM CST THU MAR 9 2006 ALZ001>010-016-TNZ076-096-097-100330- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 255 PM CST THU MAR 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH NORTHWEST ALABAMA AROUND 3 PM. THIS LINE OF STORMS IS EXPECTED TO AFFECT NORTHWEST ALABAMA BETWEEN 3 AND 5 PM. IN THE HUNTSVILLE AREA THE STORMS ARE EXPECTED BETWEEN 4 AND 6 PM...AND THESE STORMS ARE EXPECTED TO SPREAD EAST INTO NORTHEAST ALABAMA BETWEEN 5 AND 8 PM. THE SEVERE WEATHER THREAT WILL END BEFORE MIDNIGHT ACROSS THE AREA. THE MAIN THREAT WITH ANY STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY WEST OF INTERSTATE 65. IN ADDITION...THESE STORMS MAY CONTAIN HEAVY DOWNPOURS AND HAIL UP TO THE SIZE OF PENNIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UNSETTLED WEATHER PATTERN WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FROM FRIDAY NIGHT THROUGH TUESDAY. A COLD FRONT SHOULD MOVE ACROSS THE REGION NEXT TUESDAY...ENDING THE RAIN CHANCES AND USHERING IN COOLER TEMPERATURES FOR THE MIDDLE OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY LATER TODAY. KTW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 4:17 AM CST | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 15 hr |
| Mar 9, 3:00 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 60 min |
| Mar 9, 4:33 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Limestone, Morgan | 57 min |
| Mar 9, 4:40 PM CST | Severe Thunderstorm Warning | HUN | Lawrence | 30 min |
| Mar 9, 5:02 PM CST | Severe Thunderstorm Warning | HUN | Madison, Marshall | 43 min |
| Mar 9, 5:23 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 31 min |
| Mar 9, 5:39 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 66 min |
| Mar 9, 5:46 PM CST | Severe Thunderstorm Warning | HUN | Madison, Marshall | 44 min |
| Mar 9, 5:03 PM CST | Severe Thunderstorm Warning | HUN | Lincoln | 57 min |
| Mar 9, 5:31 PM CST | Severe Thunderstorm Warning | HUN | Moore | 39 min |
| Mar 9, 5:53 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.